Falsely elevated vancomycin-concentration values from enzyme immunoassay leading to treatment failure.
American journal of health-system pharmacy : AJHP : official journal of the American Society of Health-System Pharmacists
PURPOSE: A case of vancomycin enzyme immunoassay (EIA) interference confirmed by high-performance liquid chromatography (HPLC) is described.
SUMMARY: Therapeutic drug monitoring is standard of practice in vancomycin dosing and monitoring in order to maximize the pharmacodynamic effects and minimize toxicity. After a 52-year-old woman received 5 doses of vancomycin, serum concentrations continued to rise for several days in the absence of ongoing vancomycin administration. Despite persistently elevated vancomycin concentrations, the patient clinically deteriorated and required treatment with an alternative agent. Subsequently, serum concentrations were processed via HPLC and analyzed for percent protein binding. Confirmatory analysis revealed substantially lower concentrations by HPLC than were obtained by EIA and an abnormal elevation in protein binding. After discharge from the index admission, the patient returned 11 months later and had a dectectable vancomycin concentration by EIA prior to receipt of vancomycin. HPLC analysis confirmed the true concentration was undetectable. Though the exact interfering substance was not identified, the above discrepancy in concentrations between the two assay methods indicates the presence of assay interference, and adds to the available literature suggesting similar occurrences. This case is particularly troubling given that the level of interference was not such that it would lead a clinician to immediately suspect interference, and the patient experienced treatment failure.
CONCLUSION: Falsely elevated values for serum vancomycin concentration, measured by EIA, contributed to treatment failure in a patient. The substance presumably responsible for EIA interferences was not identified.
Singer, Bridger; Stevens, Ryan W; Westley, Benjamin P; and Nicolau, David P, "Falsely elevated vancomycin-concentration values from enzyme immunoassay leading to treatment failure." (2019). Articles, Abstracts, and Reports. 2495.